SEVEN of 21 Chinese patients with Wilson's disease had an acute febrile reaction five to ten days after starting penicillamine therapy. This included a maculopapular (morbilliform) rash, fever, lymphadenopathy, increase in size of the spleen and liver, edema, weight gain, microscopic hematuria and minimal proteinuria, coryza, inflamed throat, and positive tourniquet tests. A similar reaction occurred in a normal volunteer subject. Petechiae and decreases in white blood cell and platelet counts occurred in patients treated the longest after onset of symptoms. Eosinophilia was minimal. Skin biopsies from three patients demonstrated chronic inflammatory cells distributed particularly around small blood vessels, and were compatible with a drug reaction.
Abnormal findings cleared three to five days following discontinuation of penicillamine. In three patients symptoms recurred when penicillamine was reinstituted at the same dosage. Desensitization was accomplished by starting at low doses and increasing at weekly intervals. On every occasion the program was
Thomas Strickland CG. Febrile Penicillamine Eruption. Arch Neurol. 1972;26(5):474. doi:10.1001/archneur.1972.00490110108011
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.